Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 253, NWS Springfield, MO

March 23, 2007Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Mar 23, 2007, 3:32 AM CDT for Newton County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 23, 2007, 3:32 AM CDT (08:32 UTC)
Expired
Mar 23, 2007, 9:30 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Newton County, MO

The radar

The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 4:27 AM CDTFLASH FLOODNeosho, MOMODERATE TO HEAVY RAIN CAUSED FLOODING TO OCCUR ON STREETS IN NEOSHO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2007-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2007-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 230836
FFWSGF
MOC145-231430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 AM CDT FRI MAR 23 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NEWTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 930 AM CDT.

* AT 329 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  AN AREA OF MODERATE TO HEAVY RAINFALL WITH ISOLATED EMBEDDED       
  THUNDERSTORMS MOVING FROM NORTHEAST OKLAHOMA INTO SOUTHWEST        
  MISSOURI. RADAR AND SURFACE OBSERVATIONS INDICATE THAT RAINFALL    
  RATES EXCEED A HALF INCH PER HOUR IN SOME AREAS. THIS RAINFALL IS  
  EXPECTED TO CONTINUE OVER THE NEXT TWO TO THREE HOURS WITH OVER    
  AN INCH OF RAIN POSSIBLE IN THE WARNING AREA.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR IN THE FLOOD PRONE AREAS IN AND AROUND THE TOWN OF NEOSHO. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO 
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO 
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN 
WATER BEGINS RISING.

LAT...LON 3676 9426 3676 9460 3677 9462 3705 9462
      3705 9420 3704 9419 3704 9408 3679 9408
      3675 9409 3675 9424

$$

DSA
1 follow-up statement
000 
WGUS73 KSGF 231207
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 AM CDT FRI MAR 23 2007

MOC145-231215-
NEWTON MO-
704 AM CDT FRI MAR 23 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NEWTON COUNTY...

THE RAINFALL THAT PROMPTED THE WARNING EARLIER THIS MORNING HAS 
MOVED WELL EAST OF THE AREA. STREET FLOODING WAS REPORTED IN NEOSHO 
AT 427 AM...BUT A RECENT CALL TO NEWTON COUNTY CENTRAL DISPATCH 
INDICATES NO SERIOUS ROAD PROBLEMS OR CLOSURES DUE TO FLOODING AT 
THIS TIME.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE 
POSSIBLE TODAY. 

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3676 9426 3676 9460 3677 9462 3705 9462
      3705 9420 3704 9419 3704 9408 3679 9408
      3675 9409 3675 9424

$$

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 23, 3:03 AM CDT, 29 minutes earlier.

Area forecast discussion, Mar 23, 3:03 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 AM CDT FRI MAR 23 2007

.DISCUSSION...
THE UNSEASONABLY WARM AND UNSETTLED PATTERN WILL PERSIST THROUGH
MUCH OF THE SEVEN DAY FORECAST PERIOD.  UNUSUAL FOR THE TIME OF
YEAR...NO COLD FRONTS OR MAJOR WEATHER SYSTEMS ARE EXPECTED TO PASS
OVERHEAD.  HOWEVER...DUE TO AN EXTENDED PERIOD OF GULF
INFLUX...SCATTERED CLUSTERS OF SHOWERS AND THUNDERSTORMS ARE IN THE
OFFING FOR THE NEXT SEVERAL DAYS.  THEREFORE...THE PRIMARY FORECAST
CONCERN IN THIS MORNINGS ANALYSIS WAS PRECIP CHANCES IN BOTH THE
SHORT AND LONG TERM TIME FRAMES.

ONE ITEM TO NOTE...BECAUSE OF EAST TO NORTHEAST FLOW OVER MUCH OF
THE GULF OF MEXICO...A RATHER HOMOGENEOUS AIRMASS WILL CONTINUE FROM
THE GULF INTO MID AMERICA.  DRY ADVECTION FROM THE ATLANTIC REGIONS
CONTINUE TO LIMIT DEEP RICH MOISTURE FROM MATERIALIZING WITHIN THE
WESTERN GULF SOURCE REGION.  THEREFORE...DESPITE THE LONG PERIOD OF
SOUTHERLY FLOW...INSTABILITY WILL REMAIN UNUSUALLY LIMITED FOR
STRONG TO SEVERE CONVECTION THE NEXT FEW DAYS.

SHORT TERM (TODAY - SUNDAY NIGHT)...
A SYNOPTIC SCALE CYCLONE CENTERED OVER THE BAJA OF CALIFORNIA
CONTINUES TO INFLUENCE THE OVERALL PATTERN OVER THE SOUTHERN PLAINS
AND MISSOURI OZARKS REGION.  A BELT OF SUBTROPICAL MOISTURE EXTENDS
AROUND THE EASTERN FLANK OF THE CYCLONE...AND IS CORRELATED WITH
LARGE SCALE LIFT MAINLY IN THE FORM OF JET STREAM LEVEL DIFFLUENCE.
A FEW CLUSTERS OF CONVECTION WITHIN THE PACIFIC MOISTURE PLUME
APPEAR TO BE CORRELATED WITH ENHANCED AREAS OF UPPER LEVEL
DIFFLUENCE...WHICH IS VERIFIED BY THE SOUTHERN PLAINS PROFILER
NETWORK WHEN ANALYZING 250 MB WIND VECTOR MEASUREMENTS.

ONE OF THESE CONVECTIVE CLUSTERS IS CURRENTLY IMPACTING EXTREME
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.  DUE TO LIMITED
INSTABILITY...THE PRIMARY HAZARDS WITH THIS CLUSTER APPEARS TO BE
MODERATE TO HEAVY RAIN...ALONG WITH A FEW CLOUD TO GROUND LIGHTNING
STRIKES.  TIMING OF THIS CONVECTIVE CLUSTER AND HOW IT EVOLVES WITH
RESPECT TO AREAL COVERAGE WAS THE INITIAL FORECAST CONCERN FOR
TODAYS PERIOD.

EXTRAPOLATION WITH THE CLUSTERS CURRENT MOVEMENT SUGGESTS THAT AFTER
12Z...THE PRECIPITATION SHIELD WILL BE OVER MUCH OF SOUTH CENTRAL
AND CENTRAL MISSOURI.  RAIN WILL LIKELY END IN THE SPRINGFIELD METRO
AREA SOMETIME BETWEEN 6 - 8AM.  THEREFORE WILL ADJUST MORNING POPS
TO REPRESENT THIS EXTRAPOLATION...WITH LIKELY TO CATEGORICAL POPS
OVER THE EASTERN HALF OF THE CWA...THEN TAPERING THE GRID TO SLIGHT
CHANCES OUT WEST.  ITS LIKELY THAT THE CLUSTER WILL LOOSE WILL LOSE
SOME OF ITS LOW LEVEL FORCING WITH NOCTURNAL VEERING OF LOW LEVEL
WINDS.

BOTH THE WRF AND THE GFS INDICATE A SECOND CLUSTER OF CONVECTION TO
IMPACT THE OZARKS THIS AFTERNOON.  AGAIN...THE ONLY KINEMATIC MECHANISM
TO CAUSE THIS APPEARS TO BE AN AREA OF ENHANCED UPPER DIFFLUENCE
CURRENTLY BECOMING MORE ORGANIZED NEAR ABILENE TEXAS.  HOW THIS
FORECASTED BAND OF FORCING WILL IMPACT THE OZARKS REMAINS VERY
QUESTIONABLE.  QPF FIELDS FROM THE WRF AND GFS ARE VERY INCONSISTENT
AND NOT IMPRESSIVE AT ALL.  HOWEVER MOS GUIDANCE SUGGEST CATEGORICAL
POPS IN ALL LOCATIONS.

WILL ADJUST THE AFTERNOON POP GRID TO 50 POPS DUE TO THE UNCERTAINTY
ON HOW THIS EVOLVES.  ONE ELEMENT THAT WE DO KNOW FOR SURE IS THAT
CONSIDERABLE CLOUD COVER WILL EXIST THROUGH THE ENTIRE DAY...WHICH
WILL HAVE SOME IMPACTS ON TEMPERATURES.  WITH EARLY MORNING
TEMPERATURES STARTING OUT IN THE LOW TO MID 60S...DESPITE CLOUD
COVER AND PRECIP READINGS SHOULD WARM INTO THE 70S IN MOST
LOCATIONS.

HEADING INTO THE WEEKEND...THE BAJA LOW WILL FILL WHILE THE MAIN
CIRCULATION SHIFTS INTO THE HIGH PLAINS.  MASS AND MOISTURE FIELDS
FROM THE GFS INDICATE THAT THE AXIS OF SUBTROPICAL MOISTURE SHIFTS
EAST OF THE CWA...HOWEVER...LOW LEVEL JET AND WARM CONVEYOR BELT
PROCESSES OCCUR BY SATURDAY MORNING.  THIS WILL YIELD MORE AREAS OF
CONVECTIVE CLUSTERS SOMEWHERE ALONG THE SOUTHERN/CENTRAL PLAINS
CORRIDOR.  RESIDUAL CLUSTERS WILL LIKELY SHIFT EASTWARD DURING THE
DAY ON SATURDAY...POSSIBLY IMPACTING THE CWA.  WILL KEEP ONGOING
THUNDERSTORM CHANCES GOING IN THE GRIDS DUE TO SIGNALS FROM BOTH THE
GFS AND WRF FOR INCREASED INSTABILITY WITHIN THIS PERIOD.

NOT MUCH CHANGE IN THE LARGE SCALE PATTERN CAN BE ANALYZED WITHIN
MODEL DATA.  THEREFORE SINCE WE WILL REMAIN UNDER THIS EXTENDED
WARM/MOISTURE ADVECTION REGIME...WILL KEEP THUNDERSTORM CHANCES
GOING THROUGH SUNDAY NIGHT.

LONG TERM (MONDAY - THURSDAY)...
AN UPPER LEVEL WEAKNESS...BASICALLY THE RESIDUAL TROUGHING FROM THE
ONGOING BAJA CYCLONE IS SUGGESTED TO GRADUALLY PASS THROUGH THE AREA
MONDAY OR TUESDAY.  NOT MUCH OF A RESPONSE OCCURS AT THE SURFACE AS
THE OZARKS REMAINS UNDER SOUTHERN FLOW.  COOLING ALOFT MAY PROMOTE
INCREASED INSTABILITY...ESPECIALLY TUESDAY AFTERNOON.  WILL KEEP
ONGOING TSTORM CHANCES ON TUESDAY LOOK GOOD AND MADE LITTLE CHANGE.

MEDIUM RANGE MODELS INDICATE THAT LONG WAVE TROUGHING WILL REDEVELOP
ACROSS THE WESTERN THIRD OF THE CONUS.  THIS WILL REINFORCE THE
UNSETTLED PATTERN AND OFFER A CONTINUATION OF UNSEASONABLY WARM
TEMPERATURES.  I MADE A FEW ADJUSTMENTS TO TEMPERATURES BY WARMING
THESE GRIDS BY SEVERAL DEGREES IN THE EXTENDED.  ECMWF HAS BEEN
PERFORMING THE BEST OVER THE PAST FEW WEEKS...WHICH SHOWS ENERGY
APPROACHING THE NATIONS MID SECTION BY THURSDAY.  THE GFS IS NOT
MUCH DIFFERENT WITH A SIMILAR SOLUTION.  THEREFORE NO ADJUSTMENTS TO
THESE ONGOING THUNDERSTORM CHANCES WERE NEEDED.

CRAMER

&&

.AVIATION...

FOR THE 06Z KSGF/KJLN TAFS...VFR CONDITIONS WILL BEGIN THE TAF
PERIOD AT BOTH SITES. A BROKEN MID LEVEL DECK OF 8 TO 12 KFT CAN BE
EXPECTED OVER BOTH TAF SITES FOR THE EARLY PART OF THE TAF PERIOD.
A STORM SYSTEM LOCATED TO THE SOUTHWEST OF THE AREA...IS CURRENTLY
CREATING SHOWERS AND THUNDERSTORMS OVER CENTRAL OKLAHOMA. THIS
SYSTEM AND ASSOCIATED SHOWER AND THUNDERSTORM ACTIVITY...WILL
CONTINUE TO TRACK TO THE NORTHEAST OVERNIGHT. BY MORNING THIS
ACTIVITY WILL FIRST REACH THE KJLN TAF SITE...THEN SPREAD EAST INTO
THE KSGF TAF SITE. MVFR CEILINGS AND VISIBILITIES WILL ACCOMPANY THE
SHOWER AND THUNDERSTORM ACTIVITY.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH ALONG AND WEST OF A LINE FROM OSCEOLA TO AURORA
     THROUGH TONIGHT.
KS...FLASH FLOOD WATCH FOR BOURBON...CRAWFORD AND CHEROKEE FROM LATE
     THROUGH TONIGHT.

WFO SGF
Hazardous weather outlook, Mar 22, 8:00 PM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT THU MAR 22 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
800 PM CDT THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:
  THUNDERSTORMS WITH...HAIL TO THE SIZE OF QUARTERS...
                       HEAVY RAIN AND POSSIBLE FLOODING.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS EXTREME SOUTHEAST
  KANSAS AS WELL AS WESTERN AND CENTRAL MISSOURI THIS EVENING. THE
  AREAS AFFECTED ARE GENERALLY ALONG AND NORTHWEST OF A LINE
  FROM JOPLIN TO ROLLA MISSOURI.

  DISCUSSION:

  A COLD FRONT HAS STALLED ACROSS CENTRAL MISSOURI. TO THE SOUTH
  OF THIS BOUNDARY...WARM AND MOIST AIR IS IN PLACE. LIFT
  ASSOCIATED WITH A DISTURBANCE MOVING OUT OF THE SOUTHERN PLAINS
  IS INITIATING SCATTERED THUNDERSTORMS ACROSS SOUTHERN KANSAS AND
  CENTRAL OKLAHOMA. THIS ACTIVITY IS EXPECTED TO CONTINUE TO MOVE
  TO THE NORTHEAST INTO THE REGION LATE THIS EVENING INTO THE
  OVERNIGHT HOURS. THE INSTABILITY WILL BE WEAKENING AS THE
  NIGHT PROGRESSES...HOWEVER ENOUGH SHEAR AND INSTABILITY MAY REMAIN
  PRESENT TO SUPPORT ISOLATED STORMS CAPABLE OF PRODUCING DAMAGING
  WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  A LARGE UPPER LEVEL STORM SYSTEM WILL SLOWLY TRACK EASTWARD WITH
  SEVERAL PIECES OF ENERGY FROM THIS SYSTEM EJECTING OUT INTO THE
  PLAINS AND MID MISSISSIPPI VALLEY REGION THROUGH THE WEEKEND AND
  EARLY NEXT WEEK. EACH OF THESE DISTURBANCES WILL BRING WITH IT A
  CHANCE OF THUNDERSTORMS AS IT INTERACTS WITH MOISTURE AND
  INSTABILITY ALREADY IN PLACE OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN/WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 11:26 AM CDTFlash Flood WarningSGFJasper6 hr
Mar 23, 3:53 PM CDTFlash Flood WarningSGFBarton, Dade6 hr

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.